Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 4, NWS Midland/Odessa, TX

April 11, 2010Brewster County, Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 11, 2010, 3:21 PM CDT for Brewster County, Jeff Davis County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2010, 3:21 PM CDT (20:21 UTC)
Expired
Apr 11, 2010, 4:15 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Brewster County, TX, Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 203 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS54 KMAF 112021
SVRMAF
TXC043-243-112115-
/O.NEW.KMAF.SV.W.0004.100411T2021Z-100411T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 PM CDT SUN APR 11 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
  SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 415 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE         
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE LOCATED NEAR FORT DAVIS AND THE BREWSTER...JEFF DAVIS         
  COUNTY LINE ABOUT 13 MILES WEST OF HOVEY. THE STORMS WERE
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
  CAMP MITRE PEAK...
  ALPINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

&&

LAT...LON 3059 10334 3031 10364 3059 10408 3088 10376
TIME...MOT...LOC 2018Z 318DEG 13KT 3060 10382

$$
1 follow-up statement
244 
WWUS54 KMAF 112048
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT SUN APR 11 2010

TXC043-243-112115-
/O.CON.KMAF.SV.W.0004.000000T0000Z-100411T2115Z/
BREWSTER TX-JEFF DAVIS TX-
348 PM CDT SUN APR 11 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN JEFF DAVIS AND NORTHWESTERN BREWSTER COUNTIES...

AT 342 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST NORTHEAST OF CAMP MITRE PEAK...OR ABOUT 10 MILES 
SOUTHEAST OF FORT DAVIS...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
CAMP MITRE PEAK...
ALPINE...
STATE HIGHWAY 118...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3053 10397 3083 10369 3059 10334 3031 10364
TIME...MOT...LOC 2046Z 318DEG 13KT 3052 10374

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:00 PM CDT, 21 minutes earlier.

Area forecast discussion, Apr 11, 3:00 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SUN APR 11 2010

.DISCUSSION...

LATEST SFC ANALYSIS SHOWS THE DRYLINE HAS SURGED WEST AND
NORTH...AND EXTENDS FROM THE SRN TEXAS PANHANDLE...TO SE NM...AND
RIGHT DOWN THE WRN BORDER OF THE CWA.  ON RADAR...CONVECTION IS
FIRING AS FAR WEST AS THE DAVIS MTNS...WHILE FURTHER EAST...FURTHER
ANALYSIS HAS MUCAPES OF 1000-2000 J/KG.  ALL THIS WILL SOON BE
ENHANCED BY A COUPLE OF INCOMING SHORTWAVES IN SW FLOW ALOFT...AS
PER WV IMAGERY.  FORECAST SOUNDING ANALYSES OVER THE PB/WRN LOW
ROLLING PLAINS SHOW VERY LITTLE SHEAR...BUT GOOD INSTABILITY AND
MID-LEVEL LRS OF 7C/KM OR BETTER...ESPECIALLY FURTHER NORTH AND
EAST.  WET-BULB ZEROES ARE OPTIMAL FOR A HAIL THREAT...AND
RELATIVELY DRY AIR AT THE LOWER LEVELS HINTS AT A MARGINAL WIND
THREAT.  HOWEVER...MUCH OF THIS ACTIVITY IS DIURNALLY DRIVEN AT THE
MOMENT...AND SHOULD DIMINISH W/SUNSET...SO WE/LL NOT INSERT A SEVERE
MENTION IN THE GRIDS...AND EMPHASIZE IT IN THE HWO.

OTHERWISE...MODELS HAVE CHANGED LITTLE OVER THE PAST 24 HRS...AND
CONTINUE TO ADVERTISE MULTIPLE BITS OF ENERGY MOVING THRU SW FLOW
ALOFT INTO NEXT WEEKEND...MAINLY OVER THE LOWER TRANS PECOS.  W/THE
DRYLINE BACKED UP TO WEST OF THE CWA...CONVECTION IS IN PLAY EVERY
DAY THIS WEEK...FOR WIDESPREAD CHANCES OF CONVECTION.  A CONTINUED
SHOTGUN SCENARIO SEEMS REASONABLE...GIVEN THE BACKED UP DRYLINE AND
NOISINESS OF THE FLOW/PATTERN.  DRYLINE IS NOT PROGGED TO MOVE EAST
AND THRU THE FA AGAIN UNTIL LATE NEXT SUNDAY NIGHT.

FOR TEMPS...FORECAST SOUNDINGS AND TEMP PROGS CONTINUE TO MODERATE
TEMPS INTO THE EXTENDED MORE THAN MOS GUIDANCE...SO WE/LL CLOSE THE
DIURNAL SPREAD A BIT DUE TO INCREASED LOW LEVEL MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              59  71  50  71  /  30  30  10  30
CARLSBAD NM                54  78  57  76  /  20  20  20  10
DRYDEN TX                  63  71  59  72  /  40  30  20  30
FORT STOCKTON TX           59  76  58  74  /  20  30  10  10
GUADALUPE PASS TX          52  71  52  72  /  20  20  20  10
HOBBS NM                   55  70  53  69  /  20  20  20  20
MARFA TX                   45  74  48  74  /  20  20  10  20
MIDLAND INTL AIRPORT TX    58  75  54  69  /  20  30  10  20
ODESSA TX                  58  74  57  69  /  20  30  10  10
WINK TX                    59  80  58  79  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/44
Hazardous weather outlook, Apr 11, 1:05 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
105 PM CDT SUN APR 11 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
105 PM CDT SUN APR 11 2010 /1205 PM MDT SUN APR 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO... ESPECIALLY OVER THE
PERMIAN BASIN AND LOWER TRANS PECOS. A FEW OF THESE STORMS COULD
BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE EACH DAY THROUGH THE WEEK...
AND A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING
WIND...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH THERE IS ONLY A LOW CHANCE OF SPOTTER ACTIVATION TODAY...
SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION THIS WEEK.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 11, 2:10 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT SUN APR 11 2010

TXZ058-074-075-112000-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS
210 PM CDT SUN APR 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS
COUNTIES UNTIL 300 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF FORT DAVIS AT
209 PM CDT...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED NEAR HIGHWAY 17 BETWEEN FORT DAVIS AND BALMORHEA. THESE
STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH AND PENNY SIZE
HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Apr 11, 2:56 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CDT SUN APR 11 2010

TXZ058-074-075-112045-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS
256 PM CDT SUN APR 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN BREWSTER...SOUTH CENTRAL REEVES...SOUTHEASTERN JEFF
DAVIS AND WEST CENTRAL PECOS COUNTIES UNTIL 345 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF FORT DAVIS AT
256 PM CDT...MOVING NORTHEAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM
WAS LOCATED 15 MILES NORTHEAST OF ALPINE MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS GUSTING TO 55 MPH ARE POSSIBLE WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:03 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis57 min
Apr 11, 5:55 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
Apr 11, 6:28 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
Apr 11, 6:51 PM CDTSevere Thunderstorm WarningMAFBrewster54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.